Kentucky, 2016

Flash Flooding and Flooding in Kentucky, July 12, 2016

July 12, 2016 · NWS PAH · 5 events in 4 counties and zones

A slow-moving area of widespread showers and thunderstorms dumped several inches of rain during the morning. The storms occurred in a warm and very humid air mass in the vicinity of outflow boundaries from previous storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$48,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A slow-moving area of widespread showers and thunderstorms dumped several inches of rain during the morning. The storms occurred in a warm and very humid air mass in the vicinity of outflow boundaries from previous storms. Pockets of flash flooding were reported in northwest Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 12, 5:06 AM CST, 4 hours 17 minutes earlier.

Area forecast discussion, Jul 12, 5:06 AM CST, 4 hours 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Paducah KY
606 AM CDT TUE JUL 12 2016

.UPDATE...
Issued at 602 AM CDT Tue Jul 12 2016

Updated the AVIATION discussion for the 12Z TAF issuance.

&&

.SHORT TERM...(Today through Thursday night)
Issued at 301 AM CDT Tue Jul 12 2016

Average confidence continues in the long term due to slight model
differences. The period starts out with our CWA on the southern
periphery of decent mid level flow with a general weakness in the
flow from our area southward. By the end of the period, with the
passage of several upper level disturbances and the flow aloft
becoming more west northwest, the better flow sags southward putting
us in a more active regime. The evolution of this pattern in the
short term will ultimately determine coverage and timing of
precipitation.

Early this morning as a weak/broad H5 trough drifts across the area
scattered convection is possible generally over the southeast half
of our CWA where moisture will be deepest and lapse rates are more
favorable. By midday the approach and passage of a short wave should
cause convection to develop over all but the far western sections of
our CWA. In the wake of the short wave, precipitation chances
should diminish this afternoon from west to east.

Tonight should be dry due to lack of deep moisture and weak H5
ridging. Wednesday precipitation chances should be limited to the
northern half of our CWA with the passage of yet another short wave
across that area. Wednesday night into Thursday precipitation
chances increase from the north and west with the approach of a cold
front dropping southeast out of the plains. Thursday night models
develop a wave on the front over southeast Missouri in response to
an upstream short wave so the better chances should be in that
same area.

Temperatures will remain within a couple of degrees of normal
through the period. This combined with dewpoints in the lower to mid
70s will produce afternoon heat indices over parts of the area
around 100 today, Wednesday, Thursday, and next Monday with mid
90s common Friday, Saturday, and Sunday.

.LONG TERM...(Friday through Monday)
Issued at 301 AM CDT Tue Jul 12 2016

Models show a cold front drifting south into our region on Friday,
meandering across southern portions of the PAH forecast area Friday
night, and lifting back north Saturday into Saturday night. With the
front in our vicinity, we should have a little better chances of
showers and thunderstorms during this time period.  Went with good
chances area wide for Friday into Saturday, with pops dropping off a
little Saturday night with loss of heating.  Did not go with higher
pops yet due to some uncertainty with the timing of the frontal
movement/passage.  Numerical guidance indicates temperatures will
drop off several degrees, especially for our northern counties, with
dew points lowering a little also. This could also be affected with
a change in the timing of the front.

The respite from the heat will be short lived, with temperatures and
dew points climbing back upward as the front lifts north.  High
temperatures will climb back to around 90 degrees by Monday.  ECMWF
and GFS show wave after waver of upper level disturbances moving
across the middle Mississippi and lower Ohio valleys Sunday into the
early part of the week,  This will keep the on and off chances of
showers and storms in the forecast.  Exact timing is near
impossible, so kept possibilities in the chance category, though by
Sunday night and Monday, models agree the better focus for
convection will be across our northeast counties.  Actually went
precipitation free for a portion of our southeast Missouri counties
for Monday.

&&

.AVIATION...
Issued at 606 AM CDT Tue Jul 12 2016

With the exception of possible MVFR cigs/vsbys in SHRA/TSRA, VFR
conditions should prevail at all sites through the period. South
to southeast winds AOB 10 knots early will gust up to 15-18 knots
this afternoon, then drop back off after 00Z.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM/AVIATION...JP
LONG TERM...RST
Hazardous weather outlook, Jul 12, 2:06 AM CST, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
306 AM CDT TUE JUL 12 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-131000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
306 AM CDT TUE JUL 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE OVER ALL OR PART OF THE
OUTLOOK AREA TODAY. LIGHTNING AND LOCALLY HEAVY RAINFALL WILL BE
THE PRIMARY HAZARDS.

AFTERNOON HEAT INDICES AROUND 100 DEGREES ARE EXPECTED MAINLY OVER
PARTS OF SOUTHWEST ILLINOIS TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE OVER ALL OR PART OF THE OUTLOOK AREA
FROM WEDNESDAY THROUGH MONDAY. THE BEST CHANCES WILL BE FRIDAY
INTO SATURDAY WITH A COLD FRONT. A FEW STRONG STORMS WILL BE
POSSIBLE, BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS
TIME. LIGHTNING AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY
HAZARDS.

AFTERNOON HEAT INDICES AROUND 100 DEGREES ARE EXPECTED OVER
PARTS OF THE AREA WEDNESDAY, THURSDAY, AND NEXT MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JP/RST

The radar

The Evansville,IN radar (KVWX), 74 km away, was scanning. The volume nearest the first event began at 15:23 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 flood. Local standard time, as filed.

Flash Flood, Webster

When
July 12, 9:23 AM CST to 12:30 PM CST
Where
Webster County, 1 mi N of Sebree to 1 mi W of Sebree
Cause
Heavy Rain
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
37.614, -87.530

Several homes were flooded in Sebree. Emergency management personnel reported high water on streets.

Flash Flood, Daviess

When
July 12, 9:30 AM CST to 1:00 PM CST
Where
Daviess County, Owensboro
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.770, -87.120

Street flooding was reported in urban areas of Owensboro and on the southwest side of the city. Water was over Highway 140 in Utica.

Flash Flood, McLean

When
July 12, 9:30 AM CST to 12:30 PM CST
Where
McLean County, 0.58 mi SW of Cleopatra to 1.21 mi NW of Buel
Cause
Heavy Rain
Property damage
$8,000
Reported by
State Official
Coordinates
37.615, -87.308

Flowing water damaged a culvert on a county road near Beech Grove. Parts of State Roads 136 West, 56 North, 250, and 140 were under water. The Kentucky mesonet site several miles northwest of Calhoun measured 5.18 inches during the morning.

Flood, Henderson

When
July 12, 12:00 PM CST to 6:00 PM CST
Where
Henderson County, Henderson to 2.08 mi NW of Henderson
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.830, -87.580

A few state roads were closed, including Highways 812, 1557, and 2247.

Flood, Daviess

When
July 12, 1:00 PM CST to 6:00 PM CST
Where
Daviess County, Owensboro to Masonville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.770, -87.120

Portions of a few county roads were closed, and several other county roads were covered by water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646761, 646758, 646763, 646767, 646765.